Heroin overdose deaths have reached staggering heights in the last few years. At San Antonio Recovery Center, we’ve been proud to help people who are struggling to overcome heroin addiction. We can explore the question of “how much” heroin does it take to overdose, but the truth is that any heroin use is dangerous. Knowing the exact amount would not have helped the thousands who died of heroin overdoses in the last year. Every person struggling with heroin addiction is different.
As with any drug, the rate at which one person metabolizes and processes a substance is different from another, even if they are physically similar in height and weight. There are genetic factors and other variables, such as the length of heroin use. Heroin has no medical benefits and exists solely as a harmful and highly addictive recreational drug. A person may become addicted after only one or two uses, and most likely, that’s why you are reading this page.
You’re seeking help for yourself or a loved one battling heroin addiction and in danger of overdosing. At San Antonio Recovery Center, we offer that help in a comprehensive heroin rehab center staffed with professional, compassionate personnel committed to treatment and recovery. If you would like more information about our heroin rehab center in San Antonio, TX, call us at 866.957.7885 right now.
How Much Heroin Does It Take To Overdose?
How much heroin does it take to overdose? The truth is, there is no exact deadly dose. There are varying accounts on the Internet as to how much heroin is lethal. Some reports place the number at 200 mg. That number is variable because there are contributing factors:
- A lethal dose of heroin depends on an individual’s physiological makeup
- If the individual has developed a higher tolerance for heroin due to excessive and prolonged use
- The use of additional illicit substances, prescription drugs, or alcohol in addition to their heroin use
Some believe that there are safer ways of ingesting heroin. However, the sad truth is that a dose can be lethal whether someone smokes, snorts, or injects it. There is no exact answer.
The Symptoms of Heroin Overdose
HarmReduction.org is a community of needle exchange providers, advocates, and drug users. They identify several symptoms of a heroin overdose. If you witness any of these signs in a friend or loved one you know is battling heroin addiction, seek help immediately. Call 911 for yourself or a loved one if a heroin overdose is suspected.
- Heartbeat slowed or not present
- Individual is unconscious
- Not responding to outside stimulus
- Conscious but cannot talk
- Breathing has become slow, and breathing may have stopped altogether
- Lighter complexion individuals may take a blue-purple tone
- Darker-skinned individuals may turn ashen or gray
- Choking sounds are noted
- A strange gurgling noise may be emitted
- A sound resembling a snore may be emitted
- Involuntary regurgitation
- The body becomes extremely weak, or an individual may go completely limp
- The skin may become clam-like
- Lips and the tips of the fingers may turn a deep purple or purplish-black or blue
The Efficacy of Naloxone
A formidable weapon for preventing overdose from heroin and other opioids is naloxone. While it has been used for decades in hospitals and emergency rooms, it is now becoming more widely available. Emergency medical responders frequently carry it, but now also police and firefighters. In many places, naloxone is available to those struggling with heroin addiction and at high risk of overdose. It is not quite as common as carrying an epinephrine auto-injector for a peanut allergy, but analogous.
Naloxone is an opioid receptor antagonist medication that can eliminate all signs of opioid intoxication to reverse an opioid overdose. It rapidly binds to opioid receptors, preventing heroin from activating them. Naloxone has been shown to be cost-effective and save lives, especially in cases where it is administered by non-medically trained individuals. In April 2015, the U.S. Food and Drug Administration (FDA) approved a naloxone nasal spray that is sprayed directly into one nostril, and in 2021, the FDA approved a higher dose naloxone nasal spray. Since it can be used by family members or caregivers, it greatly improves the chances of surviving a heroin overdose.
An Overdose Does Not Have to Lead to Death: Call San Antonio Recovery Center Today
If you are there and suspect an overdose, there’s a good chance you can save a life. That saved life can be made healthy and whole in a drug rehab center in San Antonio.
At San Antonio Recovery Center, we strive to offer the highest quality drug and alcohol addiction treatment programs. We provide advanced addiction therapy programs within a supportive, comfortable, highly therapeutic environment. Our facility starts the process with an accurate diagnosis and then develops a comprehensive and personalized treatment plan in consultation with the client and their family. We treat every aspect of our client’s life and unique circumstances. There is no “one-size-fits-all” solution–addiction does not live in a box.
The best move is to begin the necessary work today. Call us at 866.957.7885. Your tomorrow can start today!